Vomiting

Leer esta página en español


When you vomit, your stomach muscles contract and push what's in your stomach up your esophagus and out your mouth. Vomiting is usually the result of nausea.

Breast cancer treatments that can cause vomiting:

Some pain medications, anticonvulsants, and bisphosphonates (bone-strengthening medications) also can cause vomiting.

Managing vomiting

Call your doctor immediately if:

  • you vomit more than 4 or 5 times in a 24-hour period
  • your stomach swells or is painful before you vomit
  • you still vomit even though you're taking anti-nausea medicine
  • you have a bout of new, unexpected vomiting

as these could be the signs of a more serious condition.

If you vomit after getting treatment, talk to your doctor. You may be able to switch medications. Your doctor also may be able to prescribe an anti-nausea medicine.

To help soothe an upset stomach and recover from vomiting, try these tips:

  • Don't eat for a few hours after vomiting to allow your intestines to calm down.
  • Rinse your mouth and brush your teeth after vomiting to get rid of any bad tastes.
  • Suck on peppermint candy if you still have a bad taste in your mouth.
  • Eat very slowly once your stomach has calmed down.
  • Drink clear liquids such as broth, juice, flat soda pop, sports drinks, and water to stay hydrated and replace fluids you lost from vomiting.
  • Eat bland, dry foods such as gelatin, fruit, plain rice or noodles, dry crackers, dry toast, or dry cereal.
  • Read tips on managing nausea for steps you can take to help avoid vomiting.

Learn more on our Eating When You Have Nausea and Vomiting page.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top